I called the vet at 5:20 and told him William is broken out with a serious case of hives....he said he would be out in a few minutes...it is 8:49 and he still isn't here.
What can I or should I do? He told me he was going to give him an IV...I'd assume some sort of benadryl type-something-r-other. If he doesn't come in the next few minutes I'm going to assume something happened - there is a fun show happening up the road and I wondered if maybe there was an accident since the ring was a mud pit (this is VERY unlike my vet).
Anyway....should I be overly concerned about Williams comfort tonight? He seems itchy - and slightly bothered but not entirely uncomfortable. Do I need to react immediatly or if I wait for the vet will it be okay? He looks absolutely awful...his nose is swelled up like a Clydesdale
I read that some people give banamine and benadryl...but William looks slightly dehydrated to me so I'm afraid to try that.
We give benadryl when they break out in hives. Our old man does it every now and then. I can tell you what mine told me..the size their head would have to blow up to restrict breathing is unbelievable. He told me not to completely stress myself out so long as he didn't appear to be having problems. We cold hosed him when he got them. I thought it helped.
Note about the benadryl..it can make them kind of dopey..not like tranq'd dopey, but a little dopey none the less.
Any idea what caused them? I was told it could be anything within 2 weeks of getting the hives, so often it's difficult to narrow down. Our old man was easy..quick changes in hay (ie last years to this years..or different fields with very different make ups).
Maybe it's an insect sting? No cell phone for your vet? I can see why you'd be wondering what has delayed him. Hope he arrives very soon with just the right antidote for sweet William. Just went through this with my dog yesterday. Cortisone helped her a lot. Let us know how it goes!
"Good Judgment comes from experience, and a lot of that comes from bad judgment."
Post by chrisnstar on Jul 14, 2006 22:02:18 GMT -5
I second benadryl. I used that when my stallion had horrible reactions one year to fly bites. Poor guy. I also learned that just becaue horses are big, doesn't mean you give them a lot. An adult dose of benadryl liquid is just right.
Post by BoyleHeightsKid on Jul 14, 2006 22:33:40 GMT -5
Trace... this really funny (not funny haha) because Boy broke out in them last weekend...I wish I had known about the bendryl... The vet came out and gave him a big ole shot of dexazone and the next day they were gone and they were bad on both sides of his neck. I wish I knew what caused it. It's funny because he didn't have any reactions like that last year.
Our vet recommends dexamethasone, as suggested by Heartsobold. I've seen it work wonders. One owner here, whose QH gets hives once or twice a year keeps a few packets on hand to save time because the hives are always a 'surprise' --- so far no luck pinpointing the trigger. Best guess is a reaction to an insect bite. The problem can escalate (which I've seen with a different horse that didn't get early treatment/relief) is that they can become frantic with the itchiness, rub themselves raw, then you have open sores ---- which take longer to heal. Not fun for anyone. Best of luck.
Well, the vet never came...I have no clue what that is about. My husband is at the store right now buying benadryl...I'm guessing dexamethasone is a product that we need a Rx for? I know it's not on the shelf in IN...need to wait until the pharmacy is open to buy it I'm guessing (because the word "meth" in it :.
He looks so terrible still...he doesn't seem too terribly itchy, but he's quiet but wanting my attention, which is always an indicator that William is not feeling good. There are 2 spots on his face where there is dried yellow-ey stuff. Like something ooozed. I'm wondering if that isn't where he got bit by something and it caused this reaction...these hives are head to tail (basically everywhere except his legs), especially bad on his face and along his spine.
I'm going to go ahead and try the banadryl for now. I'll have to dispense it from a tube - maybe use apple sause. He can sniff out meds a mile away in his grain. *sigh* Keep your fungers crossed this worls for him, please!
Last Edit: Jul 15, 2006 7:09:35 GMT -5 by tracerace
Post by mhjlittlefield on Jul 15, 2006 8:18:15 GMT -5
I already talked to Tracy on the phone, but I'll post this for general information:
Most of us think of them as an itchy but benign annoyance, but hives can be very dangerous. They are caused by an immune reaction and affect the skin tissue all over the body, even in areas we can't see. This includes the esophagus and trachea as well as the laminar tissues of the feet. For this reason, even a small outbreak of hives should be taken very seriously.
Even if your vet has treated your horse for hives in the past and left you with meds, it's always a good idea to give him/her a call if the problem crops up again - before you administer anything. Giving dexamethasone without a consult is definitely a no-no... it's chief side-effect is laminitis, so you must be exceptionally careful in administering it, making sure there are no other factors which could "tip the scales." You can, and should, give your horse a bath with cool water and Castile soap (or another mild, non-detergent) and put him in a shady, relatively cool spot. Removing any offending substance from the coat and skin will help stop hives brought on by contact (icky weeds, shavings with chemicals or oils, highly potent fly spray formula, buildup of other topical preparations, such as liniment and fly spray applied to the same areas)... and at the very least will help the horse feel more comfortable.
Hives that appear in a specific area (just along the neck and chest, along the girth, just on one side of the body) usually come from contact (flysprays, liniments, weeds, tack, shavings) and are generally less of a problem to the horse's health and easier to knock down. (It is possible to get contact hives body-wide... from an all-over application of flyspray, or a new shampoo, etc.)
Hives that appear body-wide are usually systemic - generally from something the horse ate. Systemic hives can create problems even AFTER the hives are no longer visible. It may be necessary to keep the horse out of or on limited work for a couple of WEEKS, and on a very simple diet of hay, to allow his system to return to complete normal. Careful administration of steroids like dexamethasone might be necessary to get things under control because leaving systemic hives "as is" can also cause problems with laminitis and breathing, but your vet should always give the go-ahead for safety.
And a final word... please beware of recommending meds over the internet. It's always best to say "call your vet" when someone looks for medical advice for a sick horse. There are certainly a lot of knowledgeable people discussing their horses on-line... but there are also thousands who really don't know much and can actually do harm following the well-intentioned advice they find on the boards. In Tracy's case, she's learning good horsemanship at a mile a minute, but had no idea dex could set off laminitis... and with William's history of touchy feet, dosing him with anything on top of the insult his system is already experiencing from the hives could have really caused him a serious problem.
kaidensmom: Any stories or experience with a horse with strangles that is SOB? Gelding is currently hospitalized. On Penicillin and wasn't getting better so the vet just started horse on IV doses of DMSO. The abcesses are pharyngeal.
Mar 13, 2017 22:41:03 GMT -5
Unbound: *Waves at Zen!*
May 23, 2020 12:30:43 GMT -5
ZenRider: Waves back quite a bit late. How did I miss that?
Jun 23, 2020 12:33:27 GMT -5